People who have to take a blood thinner like warfarin (Coumadin) are caught in a terrible double bind. If they have pain, they have surprisingly few options. That’s because NSAIDs like ibuprofen (Advil, Motrin IB, etc) or naproxen (Aleve) can cause irritation and lesions within the GI tract. An anticoagulant like warfarin can lead to a bleeding ulcer. What about Acetaminophen (Tylenol) and warfarin? For far too long health professionals assumed this combination was safe. This reader has concerns about drug interactions:
How Safe is “Low-Dose” Acetaminophen with Warfarin?
Q. I am on warfarin and suffer from arthritis pain daily. My doctor said I could safely take Tylenol in small amounts.
But I read in your column that taking Tylenol with warfarin is dangerous. I feel like dropping the warfarin so I could treat my pain, but that isn’t an option. So I’m stuck between a rock and a hard place. What can I take for pain relief?
How Dangerous is Acetaminophen (Tylenol) and Warfarin?
A. You have identified a serious problem for people on the anticoagulant warfarin (Coumadin, Jantoven). More than two grams of acetaminophen (Tylenol) per week could increase the possibility of a dangerously high INR lab reading (Journal of Pharmacy Practice, Oct. 2013). The INR, or International Normalized Ratio, is a measure of anticoagulant activity. One day’s worth of acetaminophen for arthritis would exceed the recommended two-gram limit.
How much is two grams of acetaminophen? If you look on the label of Extra Strength Tylenol containing 500 mg of acetaminophen per pill, you will see that the makers state that adults can take no more than 6 pills per day (3,000 mg). That is a change from the old 8 pills per day (4,000 mg). The company also notes that:
“The dosing interval has also changed from 2 pills every 4 – 6 hours to 2 pills every 6 hours.”
So, in one day it is possible to exceed the two grams (2,000 mg) dose that was noted to cause problems in the Journal of Pharmacy Practice article above.
People’s Pharmacy Perspective:
Although combining acetaminophen (Tylenol) and warfarin has long been thought to be safe, we now think differently. An article in Pharmacy Times (February 27, 2017) was titled:
Acetaminophen and Warfarin: The Forgotten Interaction
The authors note:
“Numerous case reports have been published that describe patients taking warfarin who experienced supratherapeutic INRs and bleeding events after taking moderate-to-high doses of acetaminophen for multiple days. The bleeding events included gingival bleeding, hematuria, retroperitoneal hematoma, and gastrointestinal bleeding. International normalized ratios (INRs) ranged from 4.0 to 16.39 in the studies, with one study reporting a patient who had a prothrombin time (PT) of 96 seconds.”
In English that means that this drug combination has led to bleeding gums, blood in the urine and abdominal bleeding, These are not good outcomes.
What Can People in Pain Do?
Your doctor might be able to prescribe a different anticoagulant. Some of the newer (and pricier) ones do not appear to interact with acetaminophen. This is a conversation that requires homework. We understand how cautious you must be at monitoring your INR values to prevent hemorrhage on the one hand or a blood clot on the other.
Stories from Readers:
Other visitors to The People’s Pharmacy website have shared their frustration about acetaminophen (Tylenol) and warfarin.
Zipora in Boston, MA had a close call:
“I have been on Coumadin for the last few months for an Afib condition. I fell and fractured my sternum. I took Tylenol for the pain not knowing the interaction.
“I was of town and had to go the ER because the pain did not subside, and I had black and blue marks on my body. My INR was 5. They stopped the Coumadin for two days and gave me another pain med, Norco [an opioid].
“Well, my INR returned to a normal value of 2.4, and I am recovering from the fractured bone. No one ever warn me not to take Tylenol with Coumadin. It shows that physicians don’t know all the effects of drugs. I figured out the drug interaction on my own but the People’s Pharmacy confirmed it .”
Brigitte in British Columbia has to be vigilant:
“I agree the Tylenol is definitely not compatible with warfarin. This is the 2nd time my mom has taken Tylenol arthritis every day for pain on her doctor’s recommendation, and both times, her INR went up from normal range 2.4 to out of range 3.4. Last time, it went to 3.7. I am going to try to educate her doctor at the next appointment. I hope he listens this time.”
Gloria also had a close call because of cold medicine:
“This is happening to me. I take Coumadin for a heart valve. I have had a cold this week with headache and bodyaches. I have been taking Tylenol – maybe two or three 500 mg capsules per day. My INR is normally around 2.5. It was 3.7!
“I have also been taking some cough meds. So not sure if Tylenol alone or the combination is the problem. My INR is very high.
“My doctors have also told me it’s ok to take Tylenol. I need to rethink that! Maybe one now and then only.”
You can read more about this interaction at this link.
Share your own acetaminophen (Tylenol) and warfarin story below in the comment section.